Threshold phenomena for symmetric-decreasing radial solutions of reaction-diffusion equations

Cyrill B. Muratov, Xing Zhong

Research output: Contribution to journalArticlepeer-review

11 Scopus citations


We study the long time behavior of positive solutions of the Cauchy problem for nonlinear reaction-diffusion equations in ℝN with bistable, ignition or monostable nonlinearities that exhibit threshold behavior. For L2 initial data that are radial and non-increasing as a function of the distance to the origin, we characterize the ignition behavior in terms of the long time behavior of the energy associated with the solution. We then use this characterization to establish existence of a sharp threshold for monotone families of initial data in the considered class under various assumptions on the nonlinearities and spatial dimension. We also prove that for more general initial data that are sufficiently localized the solutions that exhibit ignition behavior propagate in all directions with the asymptotic speed equal to that of the unique one-dimensional variational traveling wave.

Original languageEnglish (US)
Pages (from-to)915-944
Number of pages30
JournalDiscrete and Continuous Dynamical Systems- Series A
Issue number2
StatePublished - Feb 2017

All Science Journal Classification (ASJC) codes

  • Analysis
  • Discrete Mathematics and Combinatorics
  • Applied Mathematics


  • Gradient flow
  • Sharp transition
  • Traveling waves


Dive into the research topics of 'Threshold phenomena for symmetric-decreasing radial solutions of reaction-diffusion equations'. Together they form a unique fingerprint.

Cite this